Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 263, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 3, 2003, 4:57 PM CDT for Logan County, Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 4:57 PM CDT (21:57 UTC)
- Expired
- Aug 3, 2003, 6:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Logan County, IL
The radar
The Lincoln radar (KILX), 10 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
704 WUUS53 KILX 032157 SVRILX ILC107-032300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 456 PM CDT SUN AUG 3 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN CENTRAL ILLINOIS * UNTIL 600 PM CDT * AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HARTSBURG...OR ABOUT 6 MILES NORTHWEST OF LINCOLN...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LINCOLN BEASON THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4032 8950 4016 8960 4003 8949 4013 8914 $$ EH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:55 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 3, 2:55 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 255 PM CDT SUN AUG 3 2003 LATEST SURFACE ANALYSIS HAD LOW CENTERED OVER EXTREME SOUTHWEST LAKE MICHIGAN...WITH NUMEROUS TROFS AND BOUNDARIES EVIDENT ACROSS THE GREAT LAKES AND MIDWEST (MOST PIVOTING AROUND LOW...OTHERS CONVECTIVE OR LAKE BREEZE IN ORIGIN). MAIN CONCERN THROUGH THE SHORT TERM CONTINUES TO BE THE THREAT OF SHOWERS AND THUNDERSTORMS. 12Z MODELS IN REASONABLE AGREEMENT WITH RESPECT TO FEATURES EXPECTED TO IMPACT CENTRAL ILLINOIS. HOWEVER...FAVOR THE ETA SOLUTION WITH THE SHORT WAVE TUESDAY AND TUESDAY NIGHT OVER THE MORE AGGRESSIVE GFS. GUIDANCE TEMPERATURES CLOSE AND REASONABLE...SO WILL NOT STRAY TOO FAR. TONIGHT THROUGH MONDAY NIGHT...IN SUMMARY...THIS PERIOD WILL WIND UP MUCH LIKE THE PAST FEW DAYS THOUGH WITH GRADUALLY IMPROVING CONDITIONS (REDUCED THREAT OF SHOWERS/STORMS). SHOWERS AND THUNDERSTORMS EXPECTED AREAWIDE THIS EVENING WITH DIURNAL INSTABILITY INTERACTING WITH YET ANOTHER SHORTWAVE AROUND UPPER LOW OVER THE GREAT LAKES REGION. THE UPPER LOW SHIFTS A BIT TO THE SOUTH AND EAST FOR MONDAY AND MONDAY NIGHT AND THERE IS NOT ANOTHER SIGNIFICANT WAVE PROGGED TO ROTATE AROUND IT AT THIS TIME. STILL... DIURNAL HEATING (WITH COLD POOL ALOFT STILL NEARBY) AND WEAK CYCLONIC FLOW WARRANT LEAVING A CHANCE OF SHOWERS/STORMS IN THE FORECAST (ESPECIALLY OVER THE EASTERN CWA) THOUGH COVERAGE SHOULD BE LOW. TUESDAY AND TUESDAY NIGHT...UPPER LOW PULLS FAR ENOUGH EAST OF CENTRAL ILLINOIS THAT ATTENTION TURNS WELL UPSTREAM FOR THE FIRST TIME IN A FEW DAYS. A SHORT WAVE IS PROGGED TO SLIDE DOWN THE MEAN WESTERN U.S. RIDGE INTO THE MID MISSISSIPPI VALLEY. WHILE MOST OF THE UPPER FORCING IS PROGGED TO STAY SOUTH AND WEST OF THE FORECAST AREA...WAA/ISENTROPIC ASCENT ON THE FRONT END OF THE WAVE MAY THROW SOME PRECIPITATION NORTH INTO FORECAST AREA. WILL RAISE POPS SLIGHTLY IN GRIDDED FORECAST TO MATCH BETTER WITH SURROUNDING OFFICES...BUT LEAVE MENTION OUT OF THE WORDED FORECAST AT THIS TIME. IT SEEMS THAT THE GFS IS TOO AGGRESSIVE WITH ITS QPF WITH THIS FEATURE. WEDNESDAY...A WEAK SHORT WAVE IS PROGGED TO SLIDE SOUTH SOUTHEAST THROUGH ILLINOIS...WITH MODEL SOUNDINGS SUGGESTING ENOUGH INSTABILITY PRESENT BY AFTERNOON TO CONTINUE WITH A CHANCE OF SHOWERS/STORMS. THURSDAY THROUGH SUNDAY...MODEL/ENSEMBLE AGREEMENT PRETTY GOOD THAT A RIDGE WEST/TROF EAST PATTERN WILL PERSIST ACROSS NORTH AMERICA FOR THE FORESEEABLE FUTURE. CENTRAL ILLINOIS WILL BE LOCATED IN THE NORTHWEST FLOW ON THE FRONT OF THE RIDGE/BACK OF THE TROF AND WILL CONTINUE TO SEE TEMPERATURES AT OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD. WHILE SHOWERS/STORMS CAN NOT BE RULED OUT ANY DAY FROM EITHER COLD POOL/TROFFING WITH THE UPPER LOW OR AN UNFORESEEN SHORTWAVE RIDING DOWN THE UPPER RIDGE...CHANCES ARE TOO LOW TO MENTION AT THE MOMENT. .ILX...NONE. BAK
Hazardous weather outlook, Aug 3, 2:30 PM CDT, 2 hours 27 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 130 PM CDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON AND TONIGHT. A SURFACE BOUNDARY COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL IGNITE SCATTERED THUNDERSTORMS ONCE AGAIN. THE PRIMARY THREAT WITH ANY STORMS THAT DEVELOP THIS AFTERNOON AND TONIGHT WILL BE LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVER CENTRAL AND SOUTHEAST ILLINOIS ON MONDAY. AT THIS TIME...NO ORGANIZED SEVERE WEATHER THREAT IS ANTICIPATED ON MONDAY. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE TUESDAY INTO WEDNESDAY AS A FRONTAL SYSTEM APPROACHES CENTRAL ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY ONCE AGAIN BE REQUIRED THIS AFTERNOON AND TONIGHT. THE BEST AREA FOR ORGANIZED SEVERE WEATHER WILL BE ALONG AND EAST OF INTERSTATE 55. ALSO...THE BEST TIME FOR SEVERE WEATHER WILL BE MAINLY FROM 200 PM TO 1000 PM. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. EH
In the hours before
Local storm report, Aug 3, 11:23 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1123 AM CDT SUN AUG 3 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM BLOOMINGTON IL 1.00 INCH HAIL
08/02/03 MCLEAN REPORTED BY OFF DUTY NWS
EMPLOYEE
0800 PM MARTINSVILLE IL WIND DAMAGE
08/02/03 CLARK TREES AND POWER LINES
DOWN. A FEW TREES DOWN ON
HOMES. SEVEN WINDOWS BLOWN
OUT OF A HOME. REPORTED BY
SHERIFF.
1055 PM FLORA IL FLASH FLOOD
08/02/03 CLAY WATER COVERING MANY ROADS
IN TOWN.
BAKThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:53 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 37 min |
| Aug 2, 8:47 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 58 min |
| Aug 2, 10:55 PM CDT | Flash Flood Warning | ILX | Clay | 6 hr |
| Aug 3, 2:13 PM CDT | Tornado Warning | ILX | McLean | 47 min |
| Aug 3, 5:43 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 47 min |
| Aug 3, 6:21 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 54 min |
| Aug 3, 6:32 PM CDT | Severe Thunderstorm Warning | ILX | Richland | 58 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.